Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 338, NWS Nashville, TN

December 10, 200412 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Dec 10, 2004, 1:04 PM CST for 12 counties in Tennessee. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2004, 1:04 PM CST (19:04 UTC)
Expired
Dec 10, 2004, 2:30 PM CST
In force
86 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Bedford County, TN, Cannon County, TN, Coffee County, TN, DeKalb County, TN, Grundy County, TN, Macon County, TN, Rutherford County, TN, Smith County, TN, Sumner County, TN, Trousdale County, TN, Warren County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 44 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 101904
SVROHX
TNC003-015-031-041-061-111-149-159-165-169-177-189-102030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
100 PM CST FRI DEC 10 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BEDFORD COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF SHELBYVILLE
  CANNON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF WOODBURY
  COFFEE COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF MANCHESTER
  DE KALB COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF SMITHVILLE
  GRUNDY COUNTY IN TENNESSEE
  MACON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF LAFAYETTE
  RUTHERFORD COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF MURFREESBORO
  SMITH COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF CARTHAGE
  EASTERN SUMNER COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF GALLATIN
  TROUSDALE COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF HARTSVILLE
  WARREN COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF MCMINNVILLE
  WILSON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF LEBANON

* UNTIL 230 PM CST

* AT 1248 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SCATTERED THUNDERSTORM...SOME SEVERE...OVER THE WARNED AREA...
  MOVING EAST 15 TO 20 MPH.

* AT 245 PM SEVERE THUNDERSTORMS WILL BE NEAR...
  LAFAYETTE
  CARTHAGE
  WATERTOWN
  WOODBURY
  SMITHVILLE
  MANCHESTER
  AND ALTAMONT

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THEIR PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL TO GOLFBALL SIZE HAS BEEN REPORTED WITH A NUMBER OF THESE STORMS.

LAT...LON 3633 8649 3615 8651 3591 8656 3551 8650
      3532 8631 3534 8624 3542 8554 3575 8569
      3604 8575 3630 8585 3652 8583 3667 8602
      3665 8645

$$

DRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 10, 10:47 AM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Dec 10, 10:47 AM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE NASHVILLE TN
1047 AM CST FRI DEC 10 2004

..DISCUSSION...EARLIER RADAR ECHOES HAVE EITHER EXITED THE MID STATE
OR DISSIPATED. ALTHOUGH SKIES REMAIN CLOUDY THIS HOUR, WITH A NEARLY
SOLID OVERCAST DECK EXTENDING FAR UPSTREAM, TEMPERATURES HAVE EDGED
UPWARDS INTO THE 51-54 DEGREE RANGE. THUS HAVE LOWERED POPS TO
SCATTERED AND RAISED AFTERNOON HIGHS TO THE MID 50S.
&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROSE
Hazardous weather outlook, Dec 10, 9:13 AM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
913 AM CST FRI DEC 10 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-102200-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
913 AM CST FRI DEC 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM WILL MOVE SOUTH TODAY...FROM THE MIDWEST
INTO THE OHIO VALLEY...AND BRING SOME COLD ATMOSPHERIC TEMPERATURES
WITH IT. A FEW THUNDERSTORMS COULD DEVELOP IN THIS COLD ENVIRONMENT
AND PRODUCE HAIL. MOST HAIL WILL PROBABLY BE SMALL. HOWEVER...
IT IS POSSIBLE A STORM OR TWO COULD PRODUCE LARGE HAIL...OF PENNY
SIZE OR LARGER.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
NO ACTIVATION IS EXPECTED.

19

In the hours before

Local storm report, Dec 10, 12:21 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1221 PM CST FRI DEC 10 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     HAIL             OLD HICKORY             36.26N 86.65W
12/10/2004  1.75 INCH        DAVIDSON           TN   LAW ENFORCEMENT

&&

BBOYD
Local storm report, Dec 10, 12:34 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1234 PM CST FRI DEC 10 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             MOUNT JULIET            36.21N 86.52W
12/10/2004  1.75 INCH        WILSON             TN   POST OFFICE

            AT THE SONIC ON MT. JULIET RD.

&&

BOYD
Local storm report, Dec 10, 12:40 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1240 PM CST FRI DEC 10 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HAIL             5 N SHELBYVILLE         35.56N 86.45W
12/10/2004  0.88 INCH        BEDFORD            TN   EMERGENCY MNGR

&&

BOYD
Local storm report, Dec 10, 12:44 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1244 PM CST FRI DEC 10 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     HAIL             SMYRNA                  35.98N 86.52W
12/10/2004  1.00 INCH        RUTHERFORD         TN   TRAINED SPOTTER

&&

BOYD
Local storm report, Dec 10, 12:53 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1253 PM CST FRI DEC 10 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     HAIL             5 W LAFAYETTE           36.52N 86.12W
12/10/2004  1.75 INCH        MACON              TN   LAW ENFORCEMENT

            HAILING SO HARD AFRAID IT WAS DAMAGING TRACTOR

&&

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 11:44 AM CSTSevere Thunderstorm WarningOHXJackson, Overton61 min
Dec 10, 12:14 PM CSTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Davidson, Macon, Rutherford and 3 more46 min
Dec 10, 12:20 PM CSTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Davidson, Macon, Rutherford and 3 more40 min
Dec 10, 1:15 PM CSTSevere Thunderstorm WarningOHXFentress60 min
Dec 10, 1:55 PM CSTSevere Thunderstorm WarningOHXClay, Pickett50 min
Dec 10, 2:08 PM CSTSevere Thunderstorm WarningOHXWhite52 min
Dec 10, 2:23 PM CSTSevere Thunderstorm WarningOHXPutnam52 min
Dec 10, 2:32 PM CSTSevere Thunderstorm WarningOHXGrundy58 min
Dec 10, 2:44 PM CSTSevere Thunderstorm WarningOHXPickett46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.